MAUDE Adverse Event Report: PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY

PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY
Catalog Number PNS5F130SIM
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Ischemia Stroke (4418); Foreign Body Embolism (4439)
Date of Event 02/05/2024
Type of Reportable Event Death
Event or Problem Description
The patient was undergoing a diagnostic procedure using a neuron select catheter 5f (5f select), a non-penumbra sheath introducer and guidewire.During the procedure, the physician catheterized the right common carotid artery via radial access using the 5f select, sheath introducer and guidewire.While removing the guidewire to inject contrast, the physician noticed the distal length of the 5f select fractured.While attempting to remove the fractured 5f select with a snare device, the physician further fractured the distal length of the 5f select.A fractured piece of the 5f select migrated to the right m2 segment of the middle cerebral artery (mca) which then began to thrombose.The physician attempted to remove the fractured piece using different techniques but was unsuccessful.The procedure ended at this point.The patient was then transferred to the intensive care unit (icu) with a malignant infarction in the right mca.Due to the poor prognosis, a decompressive craniectomy was offered; however, the family rejected it due to the serious disability in which the patient would be left in.The patient later expired.The patient¿s cause of death was reported to be a stroke.The exact date of death is unknown.It was reported that the physician fractured two new 5f select upon opening their respective package.The fracture was reported to be at the same location as the one previously used in the patient.It was also reported that the day after the procedure, the hospital staff fractured another 5f select at the same location as the previous 5f selects.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Emboli, neurological deficits including stroke and death are included as possible complications in the instructions for use (ifu) for the neuron intracranial access system.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Corrections: please note that the following sections are being corrected on this follow-up: 1.Section b5.Describe event or problem.2.Section g4.Date received by manufacturer (mm/dd/yyyy).The original event description included reference to three additional neuron 5f select catheters (5f select).Additional information confirmed that the three additional 5f selects fractured during a bench-top evaluation by hospital personnel one-day after the event.The bench-top evaluation was not associated with a patient procedure.H3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a diagnostic procedure using a neuron select catheter 5f (5f select), a non-penumbra sheath introducer (6f prelude) and guidewire (0.035" terumo).During the procedure, the physician catheterized the right common carotid artery via radial access using the 5f select, sheath introducer and guidewire.While removing the guidewire to inject contrast, the physician noticed the distal length of the 5f select fractured.While attempting to remove the fractured 5f select with a snare device, the physician further fractured the distal length of the 5f select.A fractured piece of the 5f select migrated to the right m2 segment of the middle cerebral artery (mca) which then began to thrombose.The physician attempted to remove the fractured piece using different techniques but was unsuccessful.The procedure ended at this point.The patient was then transferred to the intensive care unit (icu) with a malignant infarction in the right mca.Due to the poor prognosis, a decompressive craniectomy was offered; however, the family rejected it due to the serious disability in which the patient would be left in.The patient later expired.The patient¿s cause of death was reported to be a stroke.The exact date of death is unknown.

Brand Name
NEURON SELECT CATHETER 5F
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18857416
Report Number3005168196-2024-00074
Device Sequence Number20892674
Product Code DQY
UDI-Device Identifier00814548010236
UDI-Public814548010236
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/07/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2024
Device Catalogue NumberPNS5F130SIM
Device Lot NumberF104409
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2024
Supplement Date Received by Manufacturer02/07/2024
Initial Report FDA Received Date03/07/2024
Supplement Report FDA Received Date03/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age66 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005